Thunderstorm Wind, Barton
- When
- July 26, 3:47 PM CST
- Where
- Barton County, 2.99 mi NW of Galatia
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.660, -99.010
A cluster of strong to severe thunderstorms affected portions of central and south-central Kansas during the late afternoon and evening hours of July 26th. Damaging wind gusts of 60 to 65 mph and locally very heavy rainfall occurred.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A cluster of strong to severe thunderstorms affected portions of central and south-central Kansas during the late afternoon and evening hours of July 26th. Damaging wind gusts of 60 to 65 mph and locally very heavy rainfall occurred.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 26, 2:53 PM CST, 54 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 353 PM CDT SAT JUL 26 2008 .DISCUSSION... FORECAST CONCERNS ARE CURRENT CONVECTION IN CEN KS AND THEN HOT TEMPS FOR SUN-MON. TONIGHT: CONVECTION HAS RAPIDLY DEVELOPED ALONG THE MAIN BAROCLINIC ZONE/BOUNDARY REMNANTS ACROSS CENTRAL KS AT THIS TIME. A VERY UNSTABLE AIRMASS EXISTS ACROSS THIS AREA BACK INTO NORTHEAST KS WITH SFC BASED CAPE VALUES OF 4000-5000 J/KG. CURRENT SEVERE WATCH LOOKS RIGHT ON TRACK...AS EMBEDDED IMPULSE IN THE MID LEVEL FLOW CONTINUES TO LEAD TO TSRA DEVELOPMENT INTO CEN KS AT THIS TIME. 0-6KM SHEAR LOOKS SUPPORTIVE OF SOME STRONG/SEVERE STORMS...WITH BETTER BULK SHEAR JUST TO THE NORTH OF THE AREA. MAIN THREAT LOOKS TO BE DAMAGING WINDS...BUT A ROBUST STORM COULD ALSO LEAD TO SOME LARGE HAIL EVEN WITH THE HIGH FREEZING LEVELS. EXPECT THIS CONVECTION TO EVENTUALLY SHIFT EAST AS THE NIGHTTIME PROGRESSES...AND CONGEAL INTO SOME SORT OF FORWARD PROPAGATING CONVECTIVE COMPLEX DURING THE OVERNIGHT HOURS. GENERAL PROPAGATION COULD TAKE THIS COMPLEX ACROSS PORTIONS OF SOUTHEAST KS NORTH OF HIGHWAY 54 BY EARLY SUN. SUN-MON: OVERNIGHT CONVECTION WILL COME TO AN END DURING THE MORNING HOURS ON SUN...WITH MOST OF THE MORNING CONVECTION STAYING TO THE NORTH AND EAST OF THE AREA...SO WILL END POPS IN SOUTHEAST KS DURING THE MORNING. ANY CONVECTION OVERNIGHT WILL ALSO LEAD SO SOME OUTFLOW BOUNDARIES LURKING ABOUT FOR POSSIBLE NEW TSRA DEVELOPMENT ACROSS CEN KS ON SUN AFTERNOON/EVE. SO WILL GO WITH A SLIGHT POP FOR THIS AREA. CLOUD COVER IN EASTERN SECTIONS...WILL KEEP TEMPS FROM POSSIBLY REACHING THEIR FULL POTENTIAL IN ERN KS ON SUN WHERE DEWPOINTS WILL BE THE HIGHEST. JUST TO THE WEST OF THIS AREA...WILL SEE TEMPS CLOSE TO THE CENTURY MARK BUT SOMEWHAT LOWER DEWPOINTS WHICH WILL KEEP HEAT INDICES IN THE 100-105 RANGE....SO WILL NOT ISSUE A HEAT ADVISORY BECAUSE OF UNCERTAINTY IN CLOUD COVER IN THE EAST...EVEN THOUGH DWPTS COULD REACH THE LOWER 70S. HEAT AGAIN WILL BE CONCERN FOR MON AS WELL...BUT AGAIN UNCERTAINTY OF CONVECTION CHANCES AND CLOUD COVER MAY BE THE SAVING GRACE WHEN IT COMES TO HEAT INDICES (POSSIBLE ADVISORY)...BUT CERTAINLY WILL CONTINUE TO BE A HOT AND MUGGY DAY ACROSS THE AREA. TUE-WED: LOTS OF UNCERTAINTY DURING THIS TIME FRAME AS MODELS DIFFER ON THE HANDLING OF THE REMNANTS OF DOLLY. NAM AND ECMWF APPEAR TO BE THE MOST PROGRESSIVE WITH THIS FEATURE...ACTUALLY PICKING UP THE REMNANTS IN THE MEAN FLOW AND TAKING IT ACROSS THE SOUTHERN HALF OF KS. THE GFS IS THE SLOWEST WITH THIS FEATURE AND KEEPS IT SOUTHWEST OF KS. TROPICAL REMNANTS CAN BE NOTORIOUSLY SLOW SO WILL KEEP A WATCHFUL EYE ON THE GFS...BUT LEAN TOWARDS THE MORE PROGRESSIVE SOLUTION FOR NOW. OF GREATER CONCERN FOR MOST LOCATIONS AND POPS IS ANOTHER FRONTAL BOUNDARY EXPECTED TO DRIFT INTO NORTHERN PORTIONS OF KS FOR TUE NIGHT INTO EARLY WED. SO WITH ABOVE MENTIONED FACTORS... WILL KEEP SLIGHT POPS AROUND FOR BOTH DAYS. THU-SAT: NOT ALOT OF CONFIDENCE ON HOW THE END OF THE WEEK WILL PLAY OUT AS REMNANTS OF DOLLY AND WHERE IT WILL GO IS STILL IN QUESTION. ECMWF IS ALOT MORE PROGRESSIVE WHILE THE GFS ACTUALLY DRIFTS THE REMNANTS SOUTH OF THE AREA....WITH THE GENERAL TREND OF THE UPPER RIDGE TO INCREASE OVER THE AREA. WILL KEEP THINGS DRY FOR THIS TIME FRAME GIVEN THE UNCERTAINTY...WITH TEMPS ONCE AGAIN POSSIBLY CLIMBING TO NEAR 100 BY FRI. KETCHAM .AVIATION... FOR 18Z TAFS...MAIN AVIATION CONCERN WILL ONCE AGAIN BE CONVECTIVE POTENTIAL LATER THIS AFTERNOON. AIRMASS IN PLACE REMAINS VERY MOIST JUST AS THE LAST FEW DAYS. BLOW-OFF CIRRUS...FROM STORMS TO OUR WEST...HAVE OVERSPREAD MUCH OF SOUTH CENTRAL KS. ISOLATED STORMS ARE EXPECTED TO DEVELOP LATER THIS AFTERNOON. UNLIKE YESTERDAY THERE IS NOT A WELL DEFINED BOUNDARY TO FOCUS DEVELOPMENT. THEREFORE FEEL THE MOST LIKELY AREAS TO SEE INITIATION WILL BE THOSE AREAS THAT EXPERIENCE FULL HEATING AND AT THIS TIME IT APPEARS TO BE EASTERN KANSAS...WHERE CIRRUS IS NOT AFFECTING. THIS WOULD MEAN THAT KCNU AND KSLN WILL INITIALLY HAVE THE BEST CHANCE TO EXPERIENCE A STORM THIS AFTERNOON. HOWEVER ONCE STORMS DEVELOP THEY WILL KICK OUT OUTFLOW BOUNDARIES WHICH SHOULD ALLOW STORMS TO DEVELOP IN OTHER LOCATIONS. THE GOOD NEWS IS THAT WITHOUT A SURFACE FOCUS...THE STORMS SHOULD REMAIN FAIRLY ISOLATED. LAWSON && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 74 100 74 100 / 30 10 10 10 HUTCHINSON 73 101 73 101 / 40 20 20 10 NEWTON 73 100 73 100 / 40 20 20 10 ELDORADO 74 99 74 99 / 30 20 20 10 WINFIELD-KWLD 75 100 75 100 / 20 10 10 10 RUSSELL 73 102 73 102 / 50 20 20 10 GREAT BEND 73 102 73 102 / 50 20 20 10 SALINA 74 102 75 102 / 50 20 20 10 MCPHERSON 73 101 74 101 / 50 20 20 10 COFFEYVILLE 73 97 73 98 / 20 10 10 10 CHANUTE 73 97 73 98 / 30 10 10 10 IOLA 73 97 73 98 / 40 20 20 10 PARSONS-KPPF 74 97 74 98 / 30 10 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 435 PM CDT SAT JUL 26 2008 KSZ032-033-047>053-067>072-082-083-091>096-098>100-271145- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 435 PM CDT SAT JUL 26 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...THIS EVENING AND TONIGHT THUNDERSTORMS WILL CONTINUE TO REDEVELOP INTO THIS EVENING ACROSS THE REGION...ESPECIALLY OVER CENTRAL KANSAS. WHILE THE MAJORITY OF THE STORMS WILL BE STRONG WITH WINDS TO 50 MPH THE MAIN THREAT...A FEW STORMS OVER CENTRAL KANSAS WILL HAVE THE POTENTIAL TO BECOME SEVERE WITH WINDS TO 60 MPH AND QUARTER SIZE HAIL THE MAIN THREATS. HEAT INDICES WILL ALSO REMAIN AROUND 100 ACROSS CENTRAL KANSAS EARLY THIS EVENING...AND 100 TO 104 RANGE ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A SLIGHT CHANCE FOR THUNDERSTORMS WILL EXIST ACROSS PORTIONS OF THE CENTRAL KANSAS....THE FLINT HILLS AND SOUTHEAST KANSAS ON SUNDAY. A STRONG STORM WILL REMAIN POSSIBLE. HEAT INDICES ARE EXPECTED TO CLIMB INTO THE 100 TO 105 RANGE ACROSS THE ENTIRE AREA...DURING THE AFTERNOON HOURS ON SUNDAY AND MONDAY. THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS CENTRAL KANSAS ON MONDAY AND MUCH OF THE AREA ON TUESDAY AND WEDNESDAY. STRONG STORMS WILL BE POSSIBLE...MAINLY DURING THE LATE AFTERNOON AND EVENING HOURS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED IN THE EARLY EVENING FOR PORTIONS OF CENTRAL KANSAS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP LAWSON/KETCHAM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 310 PM CDT SAT JUL 26 2008 KSZ033-262045- LINCOLN- 310 PM CDT SAT JUL 26 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR LINCOLN COUNTY... AT 307 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR SYLVAN GROVE...OR 10 MILES WEST OF LINCOLN...AND MOVING EAST AT 17 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. LAWSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 321 PM CDT SAT JUL 26 2008 KSZ032-262045- RUSSELL- 321 PM CDT SAT JUL 26 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR RUSSELL COUNTY... AT 317 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 10 MILES SOUTHEAST OF NATOMA...OR 14 MILES NORTH OF RUSSELL. ANOTHER STRONG STORM WAS LOCATED ABOUT 5 MILES SOUTHWEST OF RUSSELL. BOTH OF THESE STORMS ARE MOVING EAST AT 20 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. LAWSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 345 PM CDT SAT JUL 26 2008 KSZ033-262115- LINCOLN- 345 PM CDT SAT JUL 26 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR LINCOLN COUNTY... AT 341 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 6 MILES NORTH OF LINCOLN...AND MOVING EAST AT 16 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. LAWSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 408 PM CDT SAT JUL 26 2008 KSZ032-262145- RUSSELL- 408 PM CDT SAT JUL 26 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR RUSSELL COUNTY... AT 406 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 9 MILES SOUTHEAST OF WALKER...AND MOVING SOUTHEAST AT 25 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. LAWSON
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
438 PM CDT SAT JUL 26 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HEAVY RAIN 8 S GORHAM 38.77N 99.01W
07/26/2008 M1.60 INCH RUSSELL KS TRAINED SPOTTER
RAIN FELL IN 25 MINUTES WITH NO HAIL.
&&
LFWThe Dodge City radar (KDDC), 130 km away, was scanning. The volume nearest the first event began at 21:45 UTC.
2 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 122180, 122181.